H-Index
18
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Histoplasmosis Related to Immunosuppression in a Patient with Crohn’s Disease: A Diagnostic Challenge

Unusual clinical course, Challenging differential diagnosis, Adverse events of drug therapy

Sandro da Costa Ferreira, Fernando Jorge Firmino Nóbrega, Roberta Chaves de Araújo, Patrícia Holanda de Almeida, Márcia Guimarães Villanova, Rodrigo de Carvalho Santana, Leandra Naira Zambelli Ramalho, Ana de Lourdes Candolo Martinelli, Luiz Ernesto de Almeida Troncon

Brazil Division of Gastroenterology, Department of Medicine, Ribeirão Preto Medical School, University of São Paulo, Ribeirão Preto, SP, Brazil

Am J Case Rep 2021; 22:e925345

DOI: 10.12659/AJCR.925345

Available online: 2021-08-03

Published: 2021-09-08


#925345

BACKGROUND: Infliximab, a monoclonal antibody against tumor necrosis factor (TNF) alpha with proven efficacy and known safety profile, is currently widely used in the treatment of inflammatory bowel diseases. Increased risk for serious infections and malignant neoplasms secondary to immunosuppression is a major concern during therapy with this medication. Histoplasmosis is a granulomatous disease caused by the fungus Histoplasma capsulatum. Disseminated forms of the disease have immunodepression as a major risk factor.
CASE REPORT: A 39-years-old man had been followed with refractory fistulizing ileocolonic Crohn’s disease using combination therapy (infliximab plus azathioprine) and also receiving short courses of steroids. After 2 years of this immunosuppressive therapy, the patient presented with high fever (39.5ºC) for 5 days, associated with profuse sweating, and moderate pain in the left hypochondrium. The patient was hospitalized. Diagnoses of tuberculosis, malignancy, autoimmune diseases, and bacterial and viral infections were rapidly discarded after investigation. Clinical, laboratory, and image signs of liver involvement prompted a guided percutaneous biopsy, which revealed granulomatous hepatitis, with the presence of fungal structures suggestive of Histoplasma capsulatum. Upon treatment with liposomal amphotericin followed by itraconazole, the patient showed an impressively positive clinical response.
CONCLUSIONS: TNF blockers, particularly when associated with other immunosuppressors, are a serious risk factor for opportunistic infections. This unusual case of disseminated histoplasmosis in a patient with Crohn’s disease using infliximab in combination with azathioprine and steroids emphasizes the need for surveillance of this uncommon but potentially lethal complication before starting TNF blockers therapy.

Keywords: Crohn Disease, Histoplasmosis, Tumor Necrosis Factor-alpha



Back